Heparin (Hep-Lock) Nursing Considerations

Join NURSING.com to watch the full lesson now.

Included In This Lesson

Study Tools

Outline

Generic Name

heparin

Trade Name

Hep-Lock

Indication

Venous thromboembolism prophylaxis and treatment, low dose used to ensure patency of IV catheters

Action

increases the inhibitory effect of antithrombin on factor Xa

Therapeutic Class

anticoagulant

Pharmacologic Class

antithrombotic

Nursing Considerations

• monitor for signs of bleeding
• monitor platelet count
• may cause hyperkalemia
• have patient report any signs of bleeding

Join NURSING.com to watch the full lesson now.

Transcript

Hi guys, let’s talk about heparin. Also sometimes known as Helo. This is an IV injectable Mo injectable medication, as you can see here in the picture. So remember the therapeutic class is how the drug works in the body while pharmacologic class is the chemical effect. So the therapeutic class of heparin is an anticoagulant while the pharmacologic class is an antithrombotic. So heparin works by increasing the inhibitory effect of antithrombin on factor 10 a, which is right here in the coagulation cascade. And we use heparin to prevent VTE, uh, venous thromboembolisms as well as to treat them. And also as a low dose to maintain the patency of IV catheters. 

So related to how heparin works in the body, we can see a few side effects, things like bleeding and bruising, particularly nose bleeds, and bleeding gums. Also, we can see thrombo cytopenia or a low platelet count. Also known as heparin induced thrombo cytopenia or hit guys. This is a super serious issue. It can occur in up to 5% of patients. And actually before we had better ways to recognize and treat this issue, we would see mortality rates up to 20% hit is detected by a platelet count drop of over 50%. And if hit is suspected, heparin should be discontinued immediately and the patient should be started on a non heparin anticoagulant. 

Okay, guys, be sure when your patient is receiving heparin therapy, you are monitoring for signs of bleeding, as well as monitoring their platelet count to assess for any signs of heparin and reduce thrombocytopenia, which is that super serious condition that I just talked about also heparin may cause hyperemia. So keep that in mind, guys. I just want to caution you. No matter the medication you are ministering, of course you should always use your checks and balances to be sure to keep your patient safe and prevent any medication errors. And this is absolutely this absolutely applies to heparin. As a mistake with this medication could create huge issues with bleeding in your patient. So no worries, guys, just check and double check and also have another nurse. Also confirm the order, the dose in the location, and finally teach your patient to report signs of bleeding. One more, little bit of information for you. Heparin actually has a reversal agent, which is known as protamine sulfate. That’s it for heparin or HeLOCK now go out and be your best self today and as always happy nursing.

Join NURSING.com to watch the full lesson now.